Lack of sleep can be a horrible thing to have to deal with. It can mean days of feeling tired and unable to concentrate and nights of tossing and turning. Sleeping pills can offer a way to escape this cycle of misery, but there are dangers if you become too dependent on this type of medication. Of course, your GP is the person to go to for a professional opinion, but it is important to be aware of the dangers and signs of addiction to sleeping pills.
There are actually a number of different kinds of sleeping tablet, and there are different dangers and side effects associated with each category. The sleep medications most prescribed in the UK include benzodiazepines, antihistamines (these drugs have sedative properties), and melatonin (this is used to regulate the circadian rhythm).
Occasionally using a sleeping pill under the direction of your doctor is unlikely to lead to serious impacts on your well-being. If you end up taking sedatives more regularly though, it will put you in more danger. Some of the most serious consequences of becoming dependent on this type of drug include:
- inability to sleep without night sedation
- feeling groggy in the mornings (this can happen for people who only use sleeping pills occasionally)
- problems with balance – people can feel as if they are drunk
- addiction to sleeping pills
- dry mouth
- gastric problems
- dizzy spells
- concentration problems.
Once addicted to sleeping tablets, the dangers increase to include:
- depression and suicidal thoughts
- increased risk of accidents due to being regularly groggy
- a reduced ability to make good decisions
- abusing this drug long-term can cause damage to body organs
- the individual may overdose accidently – this is due to the need to keep increasing the dosage in response to tolerance
- the desperation to keep obtaining more of the drug can mean that the person becomes willing to break the law
- eventually the addicted person is likely to have to turn to the black market to feed their habit – this can mean fraternising with dealers who may persuade them to also try harder drugs such as heroin.
Developing an addiction to sleeping tablets can happen slowly over time. The individual usually starts taking these substances as prescribed, but somewhere along the line he or she begins taking sedatives for the wrong reason. Maybe it just becomes a habit, or the person begins to enjoy the feeling of drowsiness. The person may even begin to take these tablets during the day because they enjoy the feeling that is similar to being drunk – they may even decide to mix sedatives with alcohol.
Some of the signs that could indicate you have become addicted to sleeping pills include:
- you find it hard to imagine how you would cope if you didn’t have access to sleeping pills
- you suffer withdrawal symptoms if you try to stop using these tablets
- you get defensive when others question your need to be taking this medication
- you have tried to manipulate your doctor into prescribing more sleeping pills
- you have engaged in doctor shopping (going to A & E or changing doctor) in the hopes of getting more sedatives
- you have tried to reduce the amount of sleeping medication you take, but you struggle to maintain this reduction
- you enjoy the groggy effect of sleeping medication
- there has been a change in your habits – for example, you have less interest in personal hygiene or habits.
The best treatment for sleeping pill addiction will depend on the type of drug and the duration of the habit. In some cases, it may be possible to wean the person off the drug, but this needs to be done under the direction of a GP (doing it alone could be dangerous). In order for the person to truly break free of addiction, it may be necessary to enter some type of rehab programme. This sort of treatment can help the individual get to the root of the problem so it is unlikely to occur again in the future.